Hail, Knox
- When
- March 23, 3:03 PM EST to 3:05 PM EST
- Where
- Knox County, 2.34 mi SSW of Fritchton
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.650, -87.440
On March 23rd, a long lived mini supercell tracked from Martin County northeast through Bloomington, Shelby County, and the southeast Indianapolis metro, continuing northeast through Muncie. This storm produced a wall cloud and funnel cloud in the Bloomington area, and persistent hail that generally ranged from pea to quarter size throughout much of its lifespan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
On March 23rd, a long lived mini supercell tracked from Martin County northeast through Bloomington, Shelby County, and the southeast Indianapolis metro, continuing northeast through Muncie. This storm produced a wall cloud and funnel cloud in the Bloomington area, and persistent hail that generally ranged from pea to quarter size throughout much of its lifespan. Golf ball size hail occurred in Muncie after the storm briefly intensified. Maybe most impressive, this storm dropped excessive amounts of small hail throughout northwest Shelby County, causing it to collect to the depths of 3 to 4 inches deep along Interstate 74 and other roads in the vicinity of Fairland. Interstate 74 was closed for an extended time period during the early morning of the 24th as county officials needed to use snow plows to get the remnant hail off the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 23, 1:22 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 222 PM EDT FRI MAR 23 2012 .UPDATE... THE SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN UPDATED BELOW && .SYNOPSIS...LOW PRESSURE OVER WESTERN MISSOURI IS EXPECTED TO PUSH EAST ACROSS INDIANA TONIGHT AND SATURDAY...BEFORE EXITING THE AREA ON SATURDAY NIGHT AND SUNDAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE LOW AS IT PASSES. A STRONG AREA OF HIGH PRESSURE WILL THEN BUILD ACROSS INDIANA ON MONDAY AND TUESDAY PROVIDING DRY WEATHER ALONG WITH COOLER TEMPERATURES. A FEW FRONTAL BOUNDARIES ARE EXPECTED TO PUSH ACROSS INDIANA ON WEDNESDAY AND THURSDAY AS LOW PRESSURE PASSES TO THE NORTH OF THE STATE. THIS WILL RESULT IN OUR NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS. DRY WEATHER IS EXPECTED TO RETURN ON FRIDAY AS HIGH RETURNS TO THE OHIO VALLEY. && .NEAR TERM /TONIGHT/...SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE CENTERED OVER EASTERN MISSOURI. WATER VAPOR IMAGES INDICATE CUT OFF UPPER LOW OVER MISSOURI AS THESE TWO SYSTEMS WERE ASSOCIATED. DRY AIR WAS SEEN INFILTRATING THE LOW. RADAR MOSAICS SHOWS LITTLE PRECIPITATION IN MISSOURI NEAR THE LOW PRESSURE CENTER...HOWEVER WHERE THE THE DRY SLOT WAS LOCATED...SOME DAYTIME HEATING HAVE RESULTED IN THE DEVELOPMENT OF TSRA OVER SOUTHERN ILLINOIS. GRADUAL EASTWARD PROGRESSION OF THE LOW PRESSURE SYSTEM SHOULD ALLOW A GRADUAL INTRUSION OF THE DRY SLOT OVER CENTRAL ILLINOIS ACROSS INDIANA THIS EVENING. HOWEVER HEATING AND DESTABILIZATION WILL CONTINUE TO RESULT IN SHRA AND TRSA DURING THE EARLY EVENING HOURS...ALTHOUGH COVERAGE AND INTENSITY SHOULD DIMINISH AFTER SUNSET. TIME HEIGHTS ACROSS CENTRAL INDIANA CONTINUE TO INDICATE SATURATED LOWER LEVELS ALONG WITH GOOD LIFT THROUGH 03Z. THUS WILL TREND POPS AT OR ABOVE MAVMOS...PARTICULARLY ACROSS THE SOUTHWESTERN PARTS OF CENTRAL INDIANA DUE TO PROXIMITY TO THE DEVELOPING THUNDERSTORMS OVER SOUTHERN ILLINOIS AND EXPECTED PROPAGATION. AS FOR LOWS WILL TREND WARMER THAN GUIDANCE CONSIDERING THE EXPECTED CLOUDS AND RAIN. && .SHORT TERM /SATURDAY THROUGH MONDAY/... MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND WILL USE A BLEND. THE CUT OFF UPPER LOW IS EXPECTED TO PASS ACROSS INDIANA ON SATURDAY AND AS STATED ABOVE...THIS SYSTEM IS FILLED WITH PLENTY OF DRY AIR AND LITTLE PRECIPITATION. LITTLE CHANGE IS EXPECTED AS IT ARRIVES IN OUR AREA ON SATURDAY AS DEEP FORCING IS NOT AVAILABLE...NOR IS ANY DEEP MOISTURE. GIVEN THE CYCLONIC FLOW AND AVAILABLE LOWER LEVEL MOISTURE WILL NEED TO CONTINUE LOW CHANCES FOR SHRA ACROSS THE FORECAST AREA. WILL TREND HIGHS ON SATURDAY COOLER THAN MAVMOS AS 850MB TEMPS FALL TO NEAR 3C BY 12Z SAT AND PLENTY OF CLOUDS ARE EXPECTED. CUT OFF LOW DEPARTS ON SATURDAY NIGHT...AND FORECAST SOUNDINGS BEGIN TO DRY OUT ON SUNDAY AS STRONG RIDGING OVER THE PLAINS STATES BEGINS TO BUILD EASTWARD. THUS GIVEN THE LIMITED MOISTURE...PRECIP THREAT SHOULD END ON SATURDAY NIGHT AS WE ARRIVE ON THE BACK SIDE OF THE DEPARTING LOW. WILL STICK CLOSE TO MAVMOS LOWS. STRONG RIDGING IS EXPECTED TO BUILD ACROSS INDIANA ON SUNDAY. FORECAST SOUNDINGS INDICATE CONVECTIVE TEMPERATURES THAT SHOULD BE REACHED DURING THE AFTERNOON...BUT MID LEVEL SUBSIDENCE WILL PREVENT SHRA...THUS JUST SOME CU IS EXPECTED. GIVEN OUR EXPECTED 850MB TEMPERATURES WILL TREND HIGHS COOLER THAN MAVMOS. SURFACE HIGH PRESSURE ALONG WITH SOME COLD AIR ADVECTION ON THE FRONT SIDE OF THE APPROACHING RIDGE WILL PUSH INTO THE AREA ON SUNDAY NIGHT AND MONDAY. FORECAST SOUNDINGS SHOW LITTLE DEEP MOISTURE ALONG WITH A MID LEVEL INVERSION ON MONDAY. THUS WILL AIM FOR MOSTLY CLEAR ON SUNDAY NIGHT AND PARTLY CLOUDY ON MONDAY. WITH EXPECTED COLD AIR ADVECTION WILL TREND LOWS COOLER THAN MAVMOS AND HIGHS COOLER THAN MEXMOS. && .LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/ SEE LITTLE REASON TO DEVIATE FROM ALLBLEND TODAY...AS THERE IS DECENT AGREEMENT ON A MORE PROGRESSIVE FLOW REGIME WITH ONE OR MORE DISTURBANCES NEXT WEEK BRINGING AT LEAST ONE CHANCE FOR PRECIP TO THE AREA. TEMPS SHOULD CONTINUE TO RUN ABOVE NORMAL...OCCASIONALLY WELL ABOVE NORMAL...THROUGH THE PERIOD. && .AVIATION /DISCUSSION FOR THE 23/18Z TAFS/... FINALLY SEEING SOME BREAKUP IN RESTRICTIONS ACROSS THE SITES...BUT THIS MAY BE SPORADIC THIS AFTERNOON. APPROACHING UPPER LOW IS SPARKING SOME THUNDERSTORMS TO REPLACE GENERAL SHOWERS...AND HAVE DEPICTED VCTS/CB MENTION FOR PEAK PERIOD BETWEEN ABOUT 20-03Z. WILDLY FLUCTUATING CONDITIONS POSSIBLE IN TS OF COURSE...BUT OTHERWISE SHOULD SEE BRIEF IMPROVEMENTS THIS AFTERNOON AS DRY SLOT WORKS WAY OVER. AS CORE OF THE UPPER LOW APPROACHES...CONCERN THAT COOL AIR OVER MOIST GROUND WILL RESULT IN RENEWED IFR CONDITIONS...AND THIS WAS THE CASE NORTHEAST OF THE LOW CORE THIS MORNING. WILL NOT GO QUITE AS LOW...BUT STILL 2SM/OVC009. LIFR/VLIFR CANNOT BE RULED OUT. WINDS WILL GENERALLY BE SOUTHERLY BEFORE TURNING TO THE SOUTHWEST TOMORROW. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....NIELD AVIATION...NIELD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 316 PM EDT FRI MAR 23 2012 INZ028-035-036-043>046-054-055-063-064-071-241930- WARREN-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS- MORGAN-JOHNSON-BROWN-BARTHOLOMEW-JACKSON- 316 PM EDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. HAZARDS: SEVERE THUNDERSTORMS WITH LARGE HAIL...LIGHTNING...AND DAMAGING WINDS. TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. DISCUSSION: AN UPPER LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE TOWARD CENTRAL INDIANA TODAY. THE AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON CAUSING THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL IN A FEW OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN NEXT TUESDAY NIGHT THROUGH THURSDAY. DISCUSSION: SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR SATURDAY AND THEN A FEW FRONTAL BOUNDARIES WILL MOVE OUR WAY AROUND THE MIDDLE OF NEXT WEEK CAUSING ANOTHER ROUND OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-029>031-037>042-047>049-056-057-065-072-241930- CARROLL-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-DECATUR- JENNINGS- 316 PM EDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: SCATTERED THUNDERSTORMS POSSIBLE TODAY. HAZARDS: LIGHTNING...STRONG WINDS...SMALL HAIL. TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. DISCUSSION: AN UPPER LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE TOWARD CENTRAL INDIANA TODAY. THE AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON CAUSING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN NEXT TUESDAY NIGHT THROUGH THURSDAY. DISCUSSION: SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR SATURDAY AND THEN A FEW FRONTAL BOUNDARIES WILL MOVE OUR WAY AROUND THE MIDDLE OF NEXT WEEK CAUSING ANOTHER ROUND OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT EXPECTED HOWEVER SPOTTERS ARE STILL ENCOURAGED TO CALL IN WITH ANY REPORTS THEY MAY HAVE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051>053-060>062-067>070-241930- VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-KNOX-DAVIESS-MARTIN- LAWRENCE- 316 PM EDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. HAZARDS: SEVERE THUNDERSTORMS WITH LARGE HAIL...LIGHTNING...AND DAMAGING WINDS. TIMING: SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DISCUSSION: AN UPPER LOW PRESSURE SYSTEM OVER THE PLAINS WILL MOVE TOWARD CENTRAL INDIANA TODAY. THE AIR MASS WILL BECOME UNSTABLE THIS AFTERNOON CAUSING THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL IN A FEW OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE SATURDAY AND AGAIN NEXT TUESDAY NIGHT THROUGH THURSDAY. DISCUSSION: SHOWERS AND A FEW THUNDERSTORMS MAY OCCUR SATURDAY AND THEN A FEW FRONTAL BOUNDARIES WILL MOVE OUR WAY AROUND THE MIDDLE OF NEXT WEEK CAUSING ANOTHER ROUND OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
The Evansville,IN radar (KVWX), 50 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
21 hail, 3 funnel cloud, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Hail was reported to be covering the ground.
This report was relayed from NWSChat.
The hail lasted for 10 minutes.
Hailstones were found on the ground a while after storm passage.
Tree limbs and other litter was reported down due to damaging thunderstorm wind gusts at Webber Hill Road and East Washington Street.
Water was reported over the road due to heavy thunderstorm rainfall on US Route 31 North at State Road 144.
The hail from this storm caused damage to approximately 100 homes from Fairland to Fountaintown. Mainly cosmetic damage was observed, with a few roof leaks, siding damage, a few broken windows, and roof damage. One commercial roof was damaged on the west side of Fairland.
WTHR13 in Indianapolis reported hail up to the size of golf balls and hail piling up over four inches. Residents mentioned that the hail knocked birds out of the sky, stripped the bark off trees, and took and 18-foot piece of gutter off a house.
The Shelby county emergency manager reported that the hail from this storm caused damage to approximately 100 homes from Fairland to Fountaintown. Mainly cosmetic damage was observed, with a few roof leaks, siding damage, a few broken windows, and roof damage. He also reported damage to the roof of the Fountaintown Volunteer Fire Department.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369546, 369580, 369582, 369583, 369584, 369585, 369586, 370010, 370011, 370469, 370012, 370476, 370014, 370017, 370021, 370445, 370481, 370446, 370447, 370448, 370486, 370449, 373271, 370450, 370462, 370461.